Mar 30, 2004
Hello. I would be very thankful if you can give me your opinion about my case. I was diagnosed hiv + on april 2001. Since then I've been taking Sustiva/Videx/Coviracil. My inicial VL was 40,000 and my cd4 420. In two weeks my VL dropped to -50. I have two questions. My VL stayed at -50 for over a year. But the last four tests showed a liitle increase. These are my last 5 #: may '02: -50, agoust'02: 67, october'02:97, december'03:117 and february '03:122. What do you think about it? Does it mean resistance? My doctor told me she's not worried about it 'cos de VL is still very low. And in 6 months it went up just a little. She calls it "blip". What should I expect? My second question is regarding my cd4 count. Since I've been diagnosed it was almost stable at the same #'s. Why didn't they improve? My last cd4 was 470. They always were at the same range. WHY? In almost two years I only have a better cd4 count once (670). Wasn't it supposed to see an increase in the cd4 cells after starting treatment? Why didn't it happen to me? I also want to know if Sustiva is supposed to be taken on an empty stomach. The only side effect I had since I started this regimen was dizziness. I still have it once in awhile. So, my doctor told me to try taking Sustiva with food. I even took it with high fat food. Do you think I could get more benefits if I take them on a totally empty stomach??? I always thought that I could take them with food untill I read the contrary a couple of weeks ago. I'm a little concerned about the increasing in the VL and the reason of having almost the same cd4 cells after 2 years. Thank you so much for considering my question.
| Response from Dr. Henry
The levels of Sustiva can be increased with food (particularly fatty foods) leading to more side effects but perhaps more activity as well. Persistent blips are a concern but yours seem to be low-level. If a patient has RNA readings like yours I often consider adding another drug or switching the Sustiva to a ritonavir boosted regimen. Some patients don't increase their CD4 counts despite good HIV control-very frustrating. There may be inadequate thymic capacity in some cases but usually we can't figure out why. I sometimes change the regimen around (often to a PI based treatment) on a trial basis (6 months for example) to see if the CD4 response improves (switch opens depend on past treatment history and resistance status). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Soon Will You Show Symptoms If You Have Hiv?
- Hiv Risk Urine In Eye
- If You Have Hiv Will It Eventually Turn Into Aids Even If Treated?
- Laws And Rules Regarding On Letting Partner Know About You've Been Infected With Hiv
- What Is The Fastest Hiv Symptoms Have Ever Shown Up?
- What Does A Hiv Needle Poke Look Like?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.